Alert archive / Colorado / Snow Squall Warnings in 2020
Snow Squall Warning 8, NWS Pueblo, CO
NWS Pueblo, CO issued this snow squall warning at Dec 22, 2020, 8:00 PM MST for Chaffee County, Fremont County, Saguache County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 22, 2020, 8:00 PM MST (03:00 UTC)
- Expired
- Dec 22, 2020, 8:45 PM MST
- In force
- 45 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
Counties Chaffee County, CO, Fremont County, CO, Saguache County, CO
The radar
The Pueblo radar (KPUX), 176 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 3.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1701 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 250 m²/s²
- 0-3 km storm-relative helicity
- 345 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
010
WWUS55 KPUB 230302
SQWPUB
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Pueblo CO
800 PM MST Tue Dec 22 2020
COC015-043-109-230345-
/O.NEW.KPUB.SQ.W.0008.201223T0300Z-201223T0345Z/
Chaffee CO-Fremont CO-Saguache CO-
800 PM MST Tue Dec 22 2020
The National Weather Service in Pueblo has issued a
* Snow Squall Warning for...
Chaffee County in central Colorado...
Northwestern Fremont County in central Colorado...
North central Saguache County in central Colorado...
* Until 845 PM MST.
* At 800 PM MST, a dangerous snow squall was located along a line
extending from near Trout Creek Pass to 9 miles northwest of North
Pass, moving east at 20 mph.
HAZARD...Whiteout conditions. Zero visibility in snow and blowing
snow. Wind gusts greater than 45 mph.
SOURCE...Radar indicated.
IMPACT...Dangerous life-threatening travel.
* This includes US Highways 24, 285, and 50 from Buena Vista through
Salida
Locations impacted include...
Salida, Buena Vista, Poncha Springs, Bonanza, Maysville, Poncha
Pass, Sargents, Alpine, Monarch Pass, Nathrop, St Elmo and Trout
Creek Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.
&&
LAT...LON 3842 10625 3850 10634 3862 10636 3865 10643
3870 10645 3871 10642 3877 10642 3900 10618
3899 10611 3894 10611 3894 10603 3891 10597
3888 10598 3887 10593 3885 10594 3881 10591
3869 10596 3869 10577 3830 10614 3842 10674
TIME...MOT...LOC 0300Z 289DEG 16KT 3887 10596 3831 10668
$$
29What forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this snow squall warning went out at Dec 22, 3:18 PM MST, 4 hours 42 minutes earlier.
Area forecast discussion, Dec 22, 3:18 PM MST, 4 hours 42 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 318 PM MST Tue Dec 22 2020 .SHORT TERM...(This evening through Wednesday) Issued at 239 PM MST Tue Dec 22 2020 ...Hang onto your hat...garbage can...and small pets tonight and tomorrow... Currently...An upper level system was pushing into the Rockies today, producing strong and gusty west to southwest winds across the higher terrain and I-25 corridor. This helped boost temps into the 40s for the high valleys, and mid 50s to upper 60s for the plains. As of 230 pm no snow had been reported yet along the Continental Divide, but clouds were on the increase. Tonight and tomorrow...Quick-moving upper level system will cross the Rockies this evening, bringing very strong winds to all of the higher terrain and I-25 corridor this evening. This system will also bring a quick blast of 2 to 4 inches of snow to the mts, with a focus on the Continental Divide and the northern Sangres, though the highest snow amounts are expected across the central mts. Wind gusts of 50 to 60 mph across the higher terrain is expected tonight, which brings up the concern for snow squalls this evening. The evening crew will have to monitor conditions for potential short-fused snow squall highlights. As the upper trough axis swings east, a sfc cold front will push south across the Palmer Divide some time between 10 and 11 pm. As this front surges south, high wind criteria for the plains will be met and therefore various high wind warnings are in place for much of the eastern plains through 5 pm tomorrow. The system will continue pushing east into the central US, and strong northerly flow behind the system will sustain the strong winds for much of the day. Northwest winds sustained at around 30 to 40 mph, and gusts around 60 mph, may cause power disruptions as well as hazardous travel conditions. No snow is anticipated for the plains, and the strong winds will be the main issue. As for temps, the stronger winds will likely keep temps up into the 20s for the plains, teens for the Upper Arkansas River Valley, and single digits for the San Luis Valley. Tomorrow as the front pushes through, very little warming is expected with highs in the 20s to lower 30s for most locations. Moore .LONG TERM...(Wednesday night through Tuesday) Issued at 239 PM MST Tue Dec 22 2020 The first several days of this long range forecast period should see unseasonably warm temperatures and dry conditions lasting into Saturday as a mid level ridge transitions across the region. By Sunday. flow aloft becomes zonal with a moderate zonal jet developing along and just to the south of Colorado. This will allow a cold front to cross the region sometime Sunday. By mid week, The EC and GFS deterministic guidance shows a closed low moving across the 4 corners. This pattern is supported by the ensemble guidance and the NBM guidance. From Thursday into Saturday, expect dry conditions with max temps generally in the 50s across the plains and 40s valleys. With the ridge axis moving overhead, surface winds should typically be light and diurnally driven. By Sunday. Cooler air will move into the region and precip chances will begin to increase over the mtns, especially the CONTDVD region. At this time. moisture with the jet does not look overly impressive so any precip will likely be on the lighter side. By the Tuesday time frame, a deepening trough coming over California will advance east and intensify, developing into a closed low as it moves over the 4 corner region. Confidence in this general pattern is higher than normal given the deterministic and ensemble output, but details on how much and how cold are still uncertain. In a nutshell, the midweek time frame looks to be unsettled with increasing chances for precip. Nearly all ensemble members show precip AOA the ~30th Dec, but precip values are not all that high. \/Hodanish && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 239 PM MST Tue Dec 22 2020 Upper level system swinging across the state this evening through tomorrow will bring snow to the northern and central mountains, and strong winds for most locations. Associated cold front will push south across the Palmer Divide tonight through the early morning hours, bringing high winds to much of the eastern plains. KCOS: VFR conditions. W-SW 20-25 kts gusting to 35 kts, becoming N- NW 30g45kt around 05z. KPUB: VFR conditions. W 15-20 kts gusting to 30 kts, becoming N-NW 25g40kt around 06z. KALS: VFR conditions. W-SW 15g25kt, diminishing by midnight. MVFR with low clouds developing again after 09z. && .PUB WATCHES/WARNINGS/ADVISORIES... High Wind Warning from 10 PM this evening to 5 PM MST Wednesday for COZ089-095-096. High Wind Warning from 9 AM to 5 PM MST Wednesday for COZ093-094- 097>099. High Wind Warning from 10 PM this evening to 1 PM MST Wednesday for COZ084-085. && SHORT TERM...MOORE LONG TERM...HODANISH AVIATION...MOORE
Hazardous weather outlook, Dec 22, 9:53 AM MST, 10 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 953 AM MST Tue Dec 22 2020 COZ058>089-093>099-231400- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 953 AM MST Tue Dec 22 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This afternoon and Tonight Snow showers are expected to develop along portions of the Continental Divide this afternoon, mainly over Lake County and the high elevations of Chaffee County, with the snow increasing this evening. By Wednesday morning there could be 1 to 4 inches of snow accumulation in these locations. Winds will increase today and tonight. There will be the potential for wind gusts around 60 mph tonight over some of the mountains and in portions of El Paso, Crowley and Kiowa counties. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Wind gusts of around 60 mph are expected over El Paso, Crowley, Kiowa, Otero, Bent, Prowers, Eastern Las Animas and Baca counties throughout the day on Wednesday. Lingering light snow with additional accumulations of 1 to 2 inches is possible over the Sawatch and Mosquito Mountains on Wednesday. Snow is expected to dissipate by Wednesday evening. The next round of snow is expected to reach the region by Saturday evening. Snow accumulations are expected to be confined to the Sawatch and Mosquito Mountains. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely tonight over Lake County and the high elevations of Chaffee County, and will be possible tonight in El Paso, Crowley and Kiowa counties. 27/34
In the hours before
Special weather statement, Dec 22, 7:10 PM MST, 50 minutes before
Special Weather Statement National Weather Service Pueblo Co 710 PM MST Tue Dec 22 2020 COZ081-082-084-085-230415- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet- INCLUDING Woodland Park, Pikes Peak, Black Forest, Colorado Springs, and Peterson AFB 710 PM MST Tue Dec 22 2020 ...Very Brief and Localized Heavy Snow Possible This Evening... A line of disorganized snow showers approaching the Pikes Peak Region is expected to move through over the next one to two hours. Upstream observations have shown that this snow development has been more moderate in nature, however, there have been some isolated reports of brief heavy snow. Think these similar trends will be possible across the Pikes Peak region here shortly, and once again continuing over the next one to two hours. Those traveling across this location can expect moderate to briefly heavy snow, and blowing snow with gusts up to 45 mph. Reduced and widely varying visibility can also be expected.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 22, 6:31 PM MST | Snow Squall Warning | PUB | Chaffee, Lake | 29 min |
| Dec 22, 7:01 PM MST | Snow Squall Warning | PUB | Chaffee, Fremont, Lake, Saguache | 59 min |
Nearby
Snow Squall Warnings in Colorado, 2020Every snow squall warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.